OTC Painkillers Boost Blood Pressure in Women

Study found significant increase in those who take daily doses

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

En Español

By Ed Edelson
HealthDay Reporter

MONDAY, Aug. 15, 2005 (HealthDay News) -- Women who take daily high doses of the over-the-counter painkillers ibuprofen and acetaminophen are much more likely to develop high blood pressure than women who do not use the drugs, new research finds.

The study, which looked at the medical records of more than 5,000 women -- aged 34 to 77 -- for up to eight years, found that those who took 500 milligrams or more of acetaminophen daily were twice as likely to develop high blood pressure as women who did not take the drug, according to the report in the Aug. 16 issue of Hypertension.

Older women, aged 51 to 77, who took an average of 400 milligrams of ibuprofen a day were 80 percent more likely to develop high blood pressure than older women who did not take the drug. And younger women (aged 34 to 53) who took those daily doses were 60 percent more likely to develop high blood pressure, according to the study.

Acetaminophen is available in generic form and in a wide number of brand-name products, the best known of which is Tylenol. Ibuprofen is also sold as a generic and is contained in branded products such as Advil and Motrin.

Interestingly, the researchers did not find that aspirin increased women's chances of developing high blood pressure, which is also known as hypertension.

"These drugs [ibuprofen and acetaminophen] are used so frequently and so widely that they could be one reason why the incidence of high blood pressure is so high," said Dr. Gary C. Curhan, an associate professor of medicine at Harvard Medical School, and a member of the research team. And while other causes of high blood pressure such as obesity are difficult to manage, medication use is easier to control, he noted.

The Harvard group has reported similar findings in the past. But this study was different, in part, because the participants were asked why they were taking the painkillers, Curhan said. Persistent headache can be one of the first signs of high blood pressure, so there was the possibility that the medications were being taken when blood pressure was already high. However, the new study eliminated that possibility, he said.

Dr. Clarence Grim, a professor of clinical medicine at the Medical College of Wisconsin, and an expert on high blood pressure, said, "This is another thing we need to add to the list of items that raise blood pressure, at least for women."

He had some advice for people who take the painkillers frequently: "Be sure to tell your physician if you are taking them every day, and be sure to keep an eye on your blood pressure. Even small changes in blood pressure can be very significant."

The mechanism by which the medications could raise blood pressure is uncertain, Grim said. There is a "general hypothesis" that they might increase blood levels of sodium by affecting kidney metabolism, he said.

Another possibility, Curhan said, is that the painkillers may influence blood vessel relaxation. Acetaminophen is known to affect levels of nitric oxide, a substance important in blood vessel control, he said.

While the new research involved only women, "we don't have any expectations that it will be different for men," Curhan said. Men generally use painkillers less than women, and studies of a possible relationship with high blood pressure in men are just beginning, he said.

"Call me back in four or five years and I'll have some information for you," Curhan said.

More information

The American Heart Association offers a rundown on the known causes of high blood pressure.

SOURCES: Gary C. Curhan, M.D., associate professor, medicine, Harvard Medical School, Boston; Clarence Grim, M.D., professor, clinical medicine, Medical College of Wisconsin, Milwaukee; Aug. 16, 2005, Hypertension

Last Updated: